Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Accuntane treatment for moderate acne
|shizza85 - Thu Jun 10, 2010 9:35 pm|
Hi im now 25yrs old. Iv had fairly good skin my entire life but when i was 23yrs old had a very bad outbrake of acne wich did not respond to any medications. After consulting a dermatologist i was put on 10mg accutane once every 3rd day. I took it for 20wks and my skin completely cleared up. One month after stopping it i fell pregnant wich my dr. said was ok, but at 20wks i went into labour. Iv been off of the accutane completly now for 14months and my acne has come back bad again. Iv been told that is common and i may need another course of the accutane. But i was wondering if anything else would be possible, because although i know it will work, my fiance and i would like to try to concieve again and going back onto accutane would put that off for some time as we would leave a much bigger gap this time between stopping the accutane and trying to concieve (6months). Is there another option?
|Dr.M.jagesh kamath - Mon Jun 14, 2010 12:00 pm|
Hello,I wonder whether you have taken a course of azithromycin which is quite a safe drug in acne management.It is used to treat moderate to severe types of acne and has a good saftey record and consistent results.
This would be a safer altenative since you intend to have a child again soon.Though the study of azitromycin in pregnancy is not studied well it could be an alternative in the present settings, and ofcourse best avoided during pregnancy.
The dosage of once daily for three days with a gap of one week for 8 weeks may be a good alternative since accutane is known to be cumulative in causing teratogenicity.
Do consult your physician who would be in a better position to advise you.
With my best wishes.
|shizza85 - Tue Jun 15, 2010 1:56 am|
Thank you. I will ask my doctor about that. I hav previously been prescribed antibiotics, one of wich was Doxycycline. I took it for more than 3months with little improvment, while also using a topical treatment on my skin at the same time. But i have been told that some times these kind of therapies are more successful after treatment with accutane, like i have had. Is Azithromycin similiar to Doxycycline?
|Dr.M.jagesh kamath - Thu Jun 17, 2010 2:42 am|
Hello,The treatment of acne is long term and one of the factors is bacterial colonization.Follicular plugging,inflammation,hormones,and excessive sebumall play a role.
The bacterial and inflammation would be taken care of by the antiboitic.External application like benzyl peroxide would tackle the follicular plugs.
Azithromycin given in pulses of three times a week for a few months have given gratifying results.
Do consult your physician and he would help you to tailor to your needs in treating acne.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.